Chroming and petrol sniffing

Chroming is when you inhale (breathe in) a strong chemical like petrol, paint or solvent to get high. It has many names including bagging, chroming, hopping, dusting, huffing and sniffing.

Although chroming and petrol sniffing happens across all age groups, it is most common among young people and teenagers. Many of the chemicals that are abused as inhalants are available as common over-the-counter household items.

People usually abuse inhalants for the same reason that they abuse other drugs. They might be bored, they might want to fit in with a group, or they might be trying to cover up emotional or even physical hurt.

 

What happens when you chrome?

The chemicals used in chroming (also known as an inhalant) contain what is called a depressant. Depressants affect your body in the same was as other drugs including alcohol, marijuana and even heroin.

The effects of chroming are felt very quickly. When you chrome or sniff petrol, the chemicals in your body might make you feel the following:

  • Tiredness or drowsiness.
  • Feeling like you need to vomit (nausea).
  • Feeling dizzy.
  • Confusion or giddiness.
  • Either feeling more relaxed or feeling on edge.
  • Loosing coordination and being clumsy.
  • Taking greater risks (loss of inhibition).
  • Ringing ears.

 

People who chromed may also show these physical signs:

  • Slurred speech.
  • Sneezing or coughing.
  • Glazed, red or watery eyes.
  • Runny or bleeding nose.
  • A coloured ring around the mouth.

 

Why is sniffing dangerous?

There is no safe amount of sniffing. The more you inhale and the longer you do it, the greater the danger to your health and even your life.

Problems from chroming might include:

  • Injury or death from falls, road accidents, drowning, etc.
  • Greater chance of getting into fights or getting involved in violence.
  • Chest pain or unusual heart rate.
  • Hallucinations, psychotic episodes or even paranoia.
  • Burns from highly flammable chemicals.
  • Falling unconscious, going into a coma, or death.
  • Getting seizures or blackouts.

It is possible to die from a heart attack after chroming. This is called sudden sniffing death. Doctors aren’t entirely sure what happens, but a sudden fright or heavy exercise while you’re high on some inhalant (or just after), could contribute to it.

 

Too much sniffing (long-term users) can mess up your brain and your body. Common problems for people who’ve done it for too long include:

  • Trouble remembering things (amnesia).
  • Short attention span.
  • Constant tiredness.
  • Strong thirst.
  • Indigestion and stomach pains.
  • Weight loss.
  • Getting angry, moody, violent or depressed very quickly and for no good reason (irritability).
  • Difficulty moving or walking (loss of motor control, muscle tremors).
  • Brain damage, liver damage or kidney damage (chemical poisoning).

 

In 2005, BP introduced a new petrol brand called Opal Fuel. It contained a low amount of the chemicals that made people high, although it was no longer referred to as “non-sniffable” after a young boy died from inhaling Opal. After Opal was introduced, petrol sniffing in many remote communities went down considerably.

 

Can you get addicted?

Yes, you can get addicted to sniffing. The first sign that someone is having problems is when they don’t feel right when they’re not doing it. Signs of sniffing or chroming addiction might include:

  • Needing to sniff or chrome just to “get through the day” or simply to “feel normal”.
  • Feeling sick or dizzy when you’re not doing it.
  • Feeling very down, anxious or angry when you’re not doing it.
  • Shakes or tremors, often in the hands.
  • An upset stomach or feeling like you need to vomit.

 

Need help? Find a support service in northern Queensland. Check up on how you’ve been feeling by doing a depression and anxiety test. Join the online mental health forum and talk to others like you.